Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 22, NWS Albuquerque, NM

August 22, 2021Catron County, Lincoln County, Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood watch at Aug 22, 2021, 1:58 AM MDT for Catron County, Lincoln County, Socorro County, New Mexico. It took effect at Aug 22, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 1:58 AM MDT (07:58 UTC)
In effect from
Aug 22, 2021, 12:00 PM MDT
Expired
Aug 23, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Catron County, NM, Lincoln County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 118 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3885 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS65 KABQ 220758
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
158 AM MDT Sun Aug 22 2021

NMZ208-226-239-241-221800-
/O.NEW.KABQ.FF.A.0022.210822T1800Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Eastern Lincoln
County-San Agustin Plains and Adjacent Lowlands-
158 AM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central and west central New 
  Mexico, including the following areas, in central New Mexico, 
  Eastern Lincoln County, San Agustin Plains and Adjacent Lowlands 
  and South Central Mountains. In west central New Mexico, Southwest 
  Mountains.

* From Noon MDT today through this evening.

* A surge in moisture combined with an upper level disturbance will 
  result in scattered to numerous showers and thunderstorms this 
  afternoon and evening. Locally heavy rainfall may lead to flash 
  flooding of burn scars and other vulnerable areas in complex 
  terrain.  Rainfall rates may exceed one inch in 45 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

34
2 follow-up statements
162 
WGUS65 KABQ 221751
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1151 AM MDT Sun Aug 22 2021

NMZ208-226-239-241-230600-
/O.CON.KABQ.FF.A.0022.210822T1800Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Eastern Lincoln
County-San Agustin Plains and Adjacent Lowlands-
1151 AM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central and west central New Mexico, including the 
  following areas, in central New Mexico, Eastern Lincoln County, 
  San Agustin Plains and Adjacent Lowlands and South Central 
  Mountains. In west central New Mexico, Southwest Mountains.

* Through this evening.

* A surge in moisture combined with an upper level disturbance will 
  result in scattered to numerous showers and thunderstorms this 
  afternoon and evening. Locally heavy rainfall may lead to flash 
  flooding of burn scars and other vulnerable areas in complex 
  terrain.  Rainfall rates may exceed one inch in 45 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

11
239 
WGUS65 KABQ 230552
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1152 PM MDT Sun Aug 22 2021

NMZ208-226-239-241-230700-
/O.EXP.KABQ.FF.A.0022.000000T0000Z-210823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-South Central Mountains-Eastern Lincoln
County-San Agustin Plains and Adjacent Lowlands-
1152 PM MDT Sun Aug 22 2021

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The Flash Flood Watch for portions of central and west central New 
Mexico, including the following areas, in central New Mexico, 
Eastern Lincoln County, San Agustin Plains and Adjacent Lowlands and 
South Central Mountains. In west central New Mexico, Southwest 
Mountains, will expire at Midnight MDT tonight.

While brief heavy rain is possible from thunderstorms moving over 
the area tonight, the threat for flash flooding has diminished. 
However, normally dry arroyos may still contain flows of water which 
may be difficult to see at night.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 12:11 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 22, 12:11 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1211 AM MDT Sun Aug 22 2021

.AVIATION...
06Z TAF CYCLE
A few showers and perhaps a thunderstorm will persist and/or
develop, mainly over southwestern areas overnight. Otherwise, low
level moisture will continue to surge northward into Sunday morning,
setting the stage for scattered to numerous showers and
thunderstorms Sunday afternoon. Brief bouts of MVFR cigs/vsbys will
be possible with the stronger storms in heavy rain. Storm motion
will be toward the northeast around 10 to 15 kts.

34

&&

.PREV DISCUSSION...329 PM MDT Sat Aug 21 2021...
.SYNOPSIS...
High temperatures will be near to above normal for the next 7 days,
except for above normal readings areawide Tuesday and Wednesday.
Showers and thunderstorms will become wetter and more widespread
Sunday and to a lesser extent Monday. Then, a significant downtick in
the coverage and wetness of showers and thunderstorms is expected
Tuesday and Wednesday as temperatures climb up to 10 degrees above
normal. The latter half of the week looks more unsettled with daily
rounds of scattered to isolated showers and thunderstorms initially
over western and northern areas. Then, the activity will spread onto
the eastern plains as well toward the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The surface front entered northern NM with the backdoor segment
taking a bit longer to retreat and wash out than what was modeled
yesterday. This boundary has brought just a few degrees of cooler
temperatures into the northeastern plains, but with a surface low
over southeast NM, an easterly component could provide a bit more
directional wind shear to work with as storm continue to develop.
This might allow for an isolated strong to severe cell or two in
Curry or Roosevelt counties. Elsewhere storms are struggling to get
going, even over the high terrain. Visible satellite imagery still
indicates some horizontal convective rolls and cloud streets that
suggest instability has not been sufficient to sustain updrafts for
storms just yet. Through the early evening the northern,
southwestern and south central mountains will still have an
opportunity to destabilize with Lincoln county likely seeing the
earliest and best chance for appreciable rainfall.

Storms will be on a downward trend late this evening with minimal
activity expected to survive beyond midnight. However, surface winds
will continue to turn increasingly southerly tonight, advecting more
moisture into the southern tier of the forecast area. In addition, a
weak perturbation aloft over Chihuahua is projected to lift into
this area amid rising PWATs. While elevated showers/storms may be
induced by the nocturnal warm-moist air advection, the more likely
scenario points toward a better slug of deep, moist convection
Sunday afternoon with the focus over our south central to
southwestern zones. Because there is an absence of antecedent
conditions, will hold off on a Flash Flood Watch for these southern
zones, but CAMs and global models alike are painting hefty QPF in
this area and some zones adjacent to the north.

52

LONG TERM...(MONDAY THROUGH SATURDAY)...
The center of high pressure at 500 mb will linger around the OK/AR
border through Thursday, then weaken while it shifts eastward at the
end of the week. Protruding westward from the high pressure center
and across southern NM will be a mid-level ridge axis that will limit
the amount of monsoon moisture that can spread northward over NM
during the first half of the work week. There will be enough
moisture for scattered to isolated showers and thunderstorms across
northern and western areas Monday. Then, drier air will move over NM
from the southeast with a significant downtick in the coverage and
wetness of showers and thunderstorms Tuesday and and possibly into
Wednesday. There is some uncertainty about the coverage of
thunderstorms over northern areas Wednesday afternoon and evening.
An upper level trough crossing the central Rockies could produce an
uptick in the coverage of showers and thunderstorms there, but
moisture may be limited with PWATs mostly around 0.8 inches and above
normal temperatures. If there is an increase in convective coverage
wetting footprints should be small with the potential for erratic dry
microburst wind gusts near 50 mph.

The latter half of the week will feature daily rounds of scattered
to isolated showers and thunderstorms that will move slowly with a
risk of locally heavy rainfall. The upper high over the central US
will retreat eastward while a new upper high begins to develop over
the Great Basin. Meanwhile, the westerlies will be active over the
north central US, drawing better low level moisture over NM from the
south and southeast. Disturbances clipping northeast NM in northwest
flow aloft will help to spread some of these storms onto the eastern
plains by Friday. With the increasing moisture, high temperatures
will trend a little closer to normal.

44

&&

.FIRE WEATHER...
After a brief hiatus the monsoon is returning late today and Sunday.
Low level moisture will increase tonight, especially in the
southeastern half of the forecast area and most zones will observe
good to excellent RH recovery into Sunday morning. After a small
area in the east central plains receives some wetting rainfall
today, the prospects for storms and rain do increase and expand on
Sunday with the disturbance aloft arriving. However, much of next
week appears to be characterized by a low grade or sparse count of
storms, particularly on Tuesday and Wednesday. Any storms that form
west of the Continental Divide will still be less efficient at
producing appreciable rainfall rates. This will leave only spotty
high terrain rainfall coverage west of the Divide with still minimal
to no coverage over the northwest plateau. The rising Energy Release
Components over the far northern NM and greater northwest plateau
area of the state still suggest drying fuels over these areas
through late next week.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 21, 3:04 AM MDT, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MDT Sat Aug 21 2021

NMZ201>241-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
304 AM MDT Sat Aug 21 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon and evening
across portions of south central and eastern NM. Typical
thunderstorm hazards, such as lightning and gusty winds, will be
possible with any storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storm coverage increases Sunday and Monday across western and central
New Mexico, and the potential for locally heavy rainfall and
localized flash flooding also increases. Another reduction in storm
coverage is expected Tuesday and Wednesday, but storm chances
potentially increase again thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:02 PM MDTSpecial Weather StatementABQValencia13 min
Aug 22, 1:16 PM MDTSpecial Weather StatementABQLincoln14 min
Aug 22, 1:25 PM MDTSpecial Weather StatementABQValencia35 min
Aug 22, 1:28 PM MDTSpecial Weather StatementABQRoosevelt32 min
Aug 22, 1:40 PM MDTSpecial Weather StatementABQ35 min
Aug 22, 1:58 PM MDTAreal Flood AdvisoryABQCibola, Valencia2 hr
Aug 22, 2:13 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval2 hr
Aug 22, 2:26 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr
Aug 22, 3:10 PM MDTSpecial Weather StatementABQ35 min
Aug 22, 3:29 PM MDTSpecial Weather StatementABQ31 min
Aug 22, 4:14 PM MDTSpecial Weather StatementABQSocorro31 min
Aug 22, 4:35 PM MDTAreal Flood AdvisoryABQCatron, Socorro115 min
Aug 22, 4:47 PM MDTSpecial Weather StatementABQSocorro28 min
Aug 22, 5:00 PM MDTSpecial Weather StatementABQSan Miguel30 min
Aug 22, 5:08 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt3 hr
Aug 22, 5:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Aug 22, 5:44 PM MDTSpecial Weather StatementABQRoosevelt31 min
Aug 22, 5:51 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt24 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.